Case Report: Antidepressant-gene interaction tied to ‘shimmering’ vision problems

antidepressantAs a 60-year-old woman sat and did her crossword puzzle, the rows and columns began to rhythmically move up and down on the page.

She described what she was seeing as “shimmering, like watching a ping-pong ball move back and forth.” Each episode lasted a few seconds and occurred as often as every 30 minutes throughout the day.

History of Depression

The visual problems, accompanied by a hand tremor, started soon after she was started on fluvoxamine, a type of antidepressant. The woman had a long history of depression, which included past treatment with electroconvulsive therapy and simultaneous prescriptions for the antidepressants bupropion (Wellbutrin®), levothyroxine, lithium carbonate and quetiapine (Seroquel).

The fluvoxamine dose was tapered down from a high of 300 mg daily to 50 mg about a month of a half later. The woman’s “shimmering” vision subsided and eventually stopped as her psychiatrist reduced and ultimately discontinued fluvoxamine.

The 60-year-old visited a neuro-ophthalmology clinic complaining of these vision problems. An eye exam found no explanation for the shimmering vision in the physical structure and function of her eyes.

Genetics To Blame?

YouScript pharmacogenetic testing was ordered to see if her unique genetic makeup might have caused higher-than-expected blood levels of fluvoxamine or any of the woman’s other antidepressants. Genetic variations in liver enzymes can sometimes increase the blood levels of many antidepressants, including fluvoxamine, and lead to adverse side effects.

Testing revealed the woman had reduced activity (an intermediate metabolizer), in the enzyme known as CYP2D6, which metabolizes fluvoxamine. Reduced metabolism of fluvoxamine can result in a higher level of the medication in the body than intended, which can cause side effects.

Additionally, bupropion is known to reduce CYP2D6 activity even more. This could have effectively turned the woman into a CYP2D6 poor metabolizer, which the YouScript Personalized Prescribing Software predicted could have resulted in even higher fluvoxamine blood levels than had she not been on bupropion.

“Although not directly measured, the predicted increase in fluvoxamine [blood] concentrations due to diminished CYP2D6 activity resulting from the cumulative impact of being a CYP2D6 intermediate metabolizer and receiving a potent CYP2D6 inhibitor strengthens the causal association between this drug and the adverse drug reaction, oscillopsia,” the case report authors write.

Novel Side Effect

Visual disturbances associated with neurological drugs are nothing new, the case report authors point out. However, the association between what this woman experienced (called oscillopsia) and fluvoxamine has not been documented before and may represent a novel, dose-dependent side effect of the medication.

The authors conclude that pharmacogenetic testing, teamed with the YouScript Personalized Prescribing Software, has the potential to help healthcare providers treat patients with complex medication regimens.

“In patients taking complicated drug regimens that have numerous potential interactions, genetic testing of metabolic pathways and YouScript interaction analysis may aid in the detection of current problematic interaction and also guide future prescribing and dosing decisions when the information is used prospectively before medications are prescribed,” the authors write.

Read the full case report here.

Genelex’s own Brian Hocum, PharmD, CGP, is a co-author on this case report

6 Comments on “Case Report: Antidepressant-gene interaction tied to ‘shimmering’ vision problems”

  1. I take brand Prozac and do not have this issue/even though I am an intermediate 2D6 and poor 2C9, normal 2C19

    Is this issue related only to those drugs in the article

    1. Hello Pat,

      This is a case report specifically with fluvoxamine (Luvox). Case reports like these can be used to help identify rare side effects of medications. If you are not having vision changes, you have nothing to worry about. As always, discuss any medication-related concerns with your doctor.

      Thanks for reading and commenting!

    1. Hi Diane,

      Thank you for your comment. We’re glad you found this article informative. Feel free to give us a call if you’d like to discuss this further. Our support staff is more than happy to answer any questions you have.

  2. I have been taking Bupropion at max dose and have been experiencing oscillopsia as well as hand tremor. I think its time to talk to my Dr about cutting back.

Leave a Reply

Your email address will not be published. Required fields are marked *